Alert archive / California / River Flood Watches in 2012

River Flood Watch 1, NWS Eureka, CA

November 28, 2012Mendocino County, California

NWS Eureka, CA issued this river flood watch at Nov 28, 2012, 3:51 PM PST for Mendocino County, California. It took effect at Nov 30, 2012, 7:55 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 28, 2012, 3:51 PM PST (23:51 UTC)
In effect from
Nov 30, 2012, 7:55 AM PST
Expired
Nov 29, 2012, 7:45 AM PST
In force
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 22.75 ft at Nov 30, 2012, 7:00 AM PST.

minormoderate10203011/2811/2911/30
Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WGUS66 KEKA 282352
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
351 PM PST WED NOV 28 2012

...THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FLOOD WATCH 
FOR THE FOLLOWING RIVERS IN CALIFORNIA...

  NAVARRO RIVER AT NAVARRO AFFECTING MENDOCINO COUNTY

.A STRONG STORM SYSTEM BRINGING HEAVY RAIN WILL MOVE IN FROM
THE PACIFIC THURSDAY AND THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS.

&&

CAC045-291151-
/O.NEW.KEKA.FL.A.0001.121130T1555Z-121201T0734Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
351 PM PST WED NOV 28 2012

 THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

* FLOOD WATCH FOR 
  THE NAVARRO RIVER AT NAVARRO.
* FROM FRIDAY MORNING TO FRIDAY EVENING...OR UNTIL THE WATCH IS 
  CANCELLED.
* AT 3:15 PM WEDNESDAY THE STAGE WAS 2.9 FEET.
* MINOR FLOODING IS POSSIBLE.
* FLOOD STAGE IS 23.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY FRIDAY MORNING.
* THIS RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE OF 23 FT
  FRIDAY MORNING THEN FORECAST TO CREST NEAR 26 FT NEAR NOON FRIDAY
  THEN FORECAST TO FALL BELOW FLOOD STAGE OF 23 FT FRIDAY EVENING.
* IMPACTS...IF THE RIVER REACHES OR EXCEEDS 23 FEET...FLOODING OF HIGHWAY
  128 APPROXIMATELY 5 MILES FROM HIGHWAY 1 WILL OCCUR.
$$
1 follow-up statement
940 
WGUS66 KEKA 291545
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
745 AM PST THU NOV 29 2012

...THE FLOOD WATCH IS CANCELLED FOR THE FOLLOWING RIVERS IN 
CALIFORNIA...
 
  NAVARRO RIVER AT NAVARRO AFFECTING MENDOCINO COUNTY
 
  AND HAS BEEN REPLACED A BY FLOOD WARNING.

THE CURRENT WEATHER IS DOMINATED BY A STRONG PACIFIC STORM SYSTEM. 
THIS WEATHER SYSTEM WILL PRODUCE RAINFALL AMOUNTS RANGING FROM TWO TO
FOUR INCHES WITH LOCALIZED AMOUNTS UP TO 7 INCHES IN SOUTH AND SOUTHWEST
EXPOSURES.THE EXTENDED OUTLOOK IS FOR ANOTHER STORM SYSTEM TO BRING CONTINUED
RAIN TO THE REGION THIS WEEKEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS.

&&

CAC045-291615-
/O.CAN.KEKA.FL.A.0001.121130T1555Z-121201T0734Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
745 AM PST THU NOV 29 2012

THE FLOOD WATCH IS CANCELLED FOR
  THE NAVARRO RIVER AT NAVARRO
  AND REPLACED BY A FLOOD WARNING.
* AT  7:15 AM THURSDAY THE STAGE WAS 6.1 FEET.
* FORECAST...THE RIVER IS FORECAST TO REACH A MAXIMUM STAGE OF 26 
  FEET BY SUNDAY MORNING.
* THIS RIVER IS FORECAST TO FLUCTUATE NEAR 6 FT THRU THIS 
  AFTERNOON THEN EXPECTED TO RISE ABOVE FLOOD STAGE OF  23 FT 
  TOMORROW MORNING THEN FORECAST TO CREST NEAR 26 FT SUNDAY 
  MORNING.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Nov 28, 3:33 PM PST, 18 minutes earlier.

Area forecast discussion, Nov 28, 3:33 PM PST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
333 PM PST WED NOV 28 2012

.SYNOPSIS...SHOWERS ARE DIMINISHING THIS EVENING AS THE FIRST
SYSTEM MOVES OFF TO THE EAST. A SECOND FRONT WILL MOVE THROUGH ON
THURSDAY BRINGING HEAVY RAIN AND GUSTY WINDS TO THE AREA.
PERIODS OF MODERATE TO HEAVY RAIN AND STRONG WINDS WILL CONTINUE
FRIDAY INTO THE WEEKEND AS MORE STORMS IMPACT THE REGION.

&&

.SHORT TERM...THE HEAVIEST RAIN MOVED INLAND WITH SOME SHOWERS
LINGERING ALONG THE COAST. A FEW LINGERING SHOWERS ARE EXPECTED
THIS EVENING ALONG THE COAST. VIS SAT SHOWS PARTIAL CLEARING IN
THE CLOUDS OFFSHORE. EXPECT THE COAST WILL SEE PARTIAL CLEARING
THIS EVENING. THE NEXT SYSTEM IS CLEARLY VISIBLE ON VIS AND IR
SAT OFFSHORE. THE GFS AND ECMWF BRING THIS ONSHORE JUST BEFORE
SUNRISE. THE NAM12 WAS SLOWER WITH THE TIMING OF THIS
SYSTEM...HOWEVER THE 18Z RUN BRINGS IT IN FASTER AND MORE IN LINE
WITH THE OTHER MODELS. QPF AMOUNTS WITH THIS SYSTEM LOOK HEAVY.
WIDESPREAD AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH WITH 4 TO 7
INCHES EXPECTED OVER THE FAVORED TERRAIN. ISSUED AN AREAL FLOOD
WATCH FOR SMALL STREAMS AND URBAN STREET FLOODING FROM LATE
TONIGHT THROUGH EARLY FRIDAY MORNING. THE HEAVIEST RAIN IS
EXPECTED TO END TAPER OFF THURSDAY NIGHT SO ENDED THE FLOOD WATCH
14Z FRIDAY. GUSTY WINDS ARE ALSO EXPECTED WITH THIS SYSTEM. THE
GFS IS SHOWING 925 MB WINDS 65 TO 70 KT. WITH THE HEAVY RAIN
EXPECT SOME OF THESE WILL MIX DOWN AND IMPACT THE HIGHEST PEAKS
ALONG THE COAST. THE WIND ADVISORY AND WARNING LOOK GOOD FOR THE
REDWOOD COAST AND THE NORTH COAST INTERIOR. GUSTS LOOK TO REMAIN
SLIGHTLY LOWER IN MENDOCINO COUNTY SO WILL NOT ISSUE AN ADVISORY.
THIS WILL NEED TO BE WATCHED TONIGHT. SNOW LEVELS THROUGH THIS
SYSTEM WILL REMAIN HIGH...MAINLY ABOVE 5000 FT...SO NO WINTER
WEATHER PRODUCTS ARE NEEDED. THIS WILL ALSO KEEP TEMPERATURES
FAIRLY WARM AND STEADY.

FRIDAY DURING THE DAY SHOWERS WILL CONTINUE ALTHOUGH RAINFALL IS
EXPECTED TO BE LIGHTER THAN ON THURSDAY...MAINLY LESS THAN AN
INCH. A FEW THUNDERSTORMS ARE POSSIBLE WITH THESE SHOWERS SO ADDED
THEM TO THE GRIDS. THE FREEZING LEVEL LOOKS TO BE TOO HIGH FOR
MUCH OF A THREAT OF SMALL HAIL. SKIES WILL REMAIN FAIRLY CLOUDY
ALTHOUGH A FEW BREAKS ARE POSSIBLE IN THE AFTERNOON. MKK

.LONG TERM...AS AN UPPER LEVEL TROUGH CONTINUES TO REMAIN
ANCHORED OFF THE PACIFIC NORTHWEST COAST...ONSHORE DIFFLUENT FLOW
ALOFT WILL BE TARGETED TOWARD NORTHWEST CALIFORNIA. WITH ABUNDANT
LOW LEVEL MOISTURE AND PRECIPITABLE WATER VALUES IN THE 0.70 TO
0.90 RANGE...WIDESPREAD SHOWER ACTIVITY WILL BE ONGOING FRIDAY
NIGHT INTO SATURDAY MORNING ENHANCED BY OROGRAPHIC EFFECTS. THE
HEAVIEST RAINFALL FRIDAY NIGHT WILL OCCUR ACROSS NORTHERN PORTIONS
OF THE CWA IN HUMBOLDT...DEL NORTE...AND TRINITY COUNTIES. ON
SATURDAY A MORE ROBUST SHORTWAVE WILL APPROACH THE COAST...WITH
MODELS NOW INDICATING IT WILL BE LIKELY CENTERED SOUTH OF THE CAPE
WITH ONSHORE FLOW PERSISTING ACROSS THE NORTH. THIS WILL EXPAND
RAINFALL ACROSS THE ENTIRE CWA SATURDAY INTO SATURDAY EVENING. BY
SATURDAY EVENING TOTAL RAINFALL FRIDAY NIGHT THROUGH SATURDAY WILL
BE BETWEEN 1 AND 3 INCHES WITH LOCALLY HIGHER AMOUNTS IN FAVORED
TERRAIN. THIS SHOULD HELP HOLD RIVERS AND STREAMS AT HIGH LEVELS
PRIMING THE REGION FOR FLOODING SATURDAY NIGHT INTO SUNDAY AS THE
LAST IN A SERIES OF SIGNIFICANT SYSTEMS MOVES THROUGH THE AREA. AN
ADDITIONAL 2 TO 4 INCHES OF RAINFALL WITH HIGHER AMOUNTS
APPROACHING 6 INCHES IN THE MOUNTAINS IS EXPECTED SATURDAY EVENING
THROUGH SUNDAY MORNING. MODELS ARE TRENDING TOWARD THIS SYSTEM
POSSIBLY IMPACTING AREAS ACROSS THE SOUTHERN HALF OF THE CWA WITH
THE GREATEST RAINFALL AND STRONG WINDS. THUS MAIN STEM RIVERS WILL
RISE SIGNIFICANTLY WITH THE POTENTIAL FOR FLOODING ON THE
NAVARRO...EEL...AND RUSSIAN RIVERS. ADDITIONALLY SMALL STREAMS
WILL BE ON THE RISE WITH LOCATIONS OF PARTICULAR CONCERN BEING
SMALL STREAMS AROUND HUMBOLDT BAY AND ALONG THE MENDOCINO COAST.
THE GARCIA RIVER NEAR PT ARENA MAY ALSO RISE TO LEVELS THAT IMPACT
HIGHWAY 1. THUS A SECOND AREAL FLOOD WATCH WILL LIKELY BE NEEDED
SATURDAY INTO SUNDAY.

SHOWERS WILL CONTINUE SUNDAY WITH THUNDER POSSIBLE INTO SUNDAY
EVENING AS COLD AIR ALOFT AND INSTABILITY INCREASES BEHIND THE
SYSTEM SATURDAY NIGHT. WEAK RIDGING WILL BEGIN TO BUILD OVER
NORTHERN CALIFORNIA SUNDAY NIGHT INTO MONDAY FINALLY BRINGING A
BREAK IN THE RAINFALL. HOWEVER ANY BREAK WILL BE SHORT LIVED WITH
MODELS INDICATING A NEW SYSTEM BEGINNING TO MOVE TOWARD THE COAST
TUESDAY MORNING INTO WEDNESDAY...PRIMARILY IMPACTING AREAS ACROSS
THE NORTHERN HALF OF THE CWA.

&&

.AVIATION...VFR TO IFR CONDITIONS WILL OCCUR OVER KCEC, KACV AND
KUKI THROUGH THURSDAY AS A COLD FRONT MOVES THROUGH THE AREA
MAINTAINING CLOUDY SKIES AND PERIODS OF RAIN. RAIN SHOWERS AND GUSTY
WINDS WILL CONTINUE OVER THE REGION FOR THE NEXT FEW DAYS.

&&

.MARINE...THE WINDS WILL INCREASE FROM THE SOUTH TONIGHT AND EARLY
THURSDAY MORNING ASSOCIATED WITH A LOW PRESSURE SYSTEM OFFSHORE AND
A FRONT WHICH WILL MOVE THROUGH THE AREA THURSDAY MORNING. THEREFORE
A GALE WARNING IS IN EFFECT OVER THE WATERS THROUGH THURSDAY NIGHT
EXCEPT FOR THE NORTHERN OUTER WATERS WHICH HAS A STORM WARNING IN
EFFECT TONIGHT THROUGH THURSDAY AFTERNOON.  SEVERAL ADDITIONAL
SYSTEMS WILL KEEP WINDS AND SEAS ELEVATED THROUGH FRIDAY. THE WINDS
AND SEAS WILL GRADUALLY DECREASE OVER THE WATERS THIS WEEKEND AND
EARLY NEXT WEEK.

&&

.HYDROLOGY...HEAVY RAIN THURSDAY AND THURSDAY NIGHT IS EXPECTED TO
BRING LOCALIZED URBAN AND SMALL STREAMS FLOODING. RAINFALL AMOUNTS
OF 2 TO 4 INCHES IS EXPECTED IN ABOUT A 12 TO 18 HOUR PERIOD. ALSO
PLANNING TO ISSUE A FLOOD WATCH FOR THE NAVARRO RIVER FOR FRIDAY
MORNING. MKK

.COASTAL FLOODING...STRONG SOUTHERLY WINDS WILL PILE WATER INTO
THE BAY RAISING WATER LEVELS MORE THAN A FOOT OVER ASTRONOMICAL
TIDES. ASTRONOMICAL TIDES ARE ARE PREDICTED TO BE 7.1 FT. IT IS
UNLIKELY THAT WE WILL HIT THE 8.8 FT REQUIRED TO CAUSE FLOODING IN
KING SALMON...HOWEVER IT BEARS WATCHING WITH THE EXTENDED PERIOD
OF STRONG SOUTHERLY WINDS. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 3 AM TO 8 PM PST THURSDAY CAZ001.

     HIGH WIND WARNING FROM 3 AM TO 8 PM PST THURSDAY ABOVE 2000 FEET
     FOR THE CAZ003.

     FLOOD WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     CAZ001-003.

     FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT
     CAZ002-004-076.

NORTHWEST CALIFORNIA COASTAL WATERS...GALE WARNING UNTIL 5 PM PST
     THIS AFTERNOON PZZ455-475.

     GALE WARNING UNTIL 5 PM PST THIS AFTERNOON PZZ450.

     STORM WATCH FROM 10 PM PST THIS EVENING THROUGH THURSDAY MORNING
     PZZ470.

     GALE WARNING UNTIL 10 PM PST THIS EVENING PZZ470.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Nov 28, 4:49 AM PST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
449 AM PST WED NOV 28 2012

CAZ003-291300-
NORTH COAST INTERIOR-
449 AM PST WED NOV 28 2012

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 8 PM PST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THE FIRST IN A SERIES OF FRONTS WILL BRING GUSTY WINDS AND RAIN TO
THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HIGH WIND WARNING IS IN EFFECT FOR THURSDAY.

A STRONGER FRONT WILL MOVE THROUGH THE REGION THURSDAY MORNING
ACCOMPANIED BY STRONG WINDS RANGING FROM 20 TO 30 MPH WITH GUSTS
OF 45 TO 60 MPH ACROSS HIGHER TERRAIN. THE WET AND UNSETTLED
WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH ABUNDANT RAINFALL
AND SHARP RISES ON AREA RIVERS AND STREAMS. THE POTENTIAL OF MINOR
FLOODING ON SELECTED MAINSTEM RIVERS IS POSSIBLE ON SATURDAY AND
SUNDAY. SPECIFIC FLOOD PRODUCTS WILL BE ISSUED AS THE EVENT DRAWS
CLOSER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001-291300-
REDWOOD COAST-
449 AM PST WED NOV 28 2012

...WIND ADVISORY IN EFFECT FROM 3 AM TO 8 PM PST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THE FIRST IN A SERIES OF FRONTS WILL BRING GUSTY WINDS AND RAIN TO
THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WIND ADVISORY IS IN EFFECT FOR THURSDAY.

A STRONGER FRONT WILL MOVE THROUGH THE REGION THURSDAY MORNING
ACCOMPANIED BY STRONG WINDS RANGING FROM 20 TO 30 MPH AND GUSTS OF
40 TO 50 MPH ALONG COASTAL HEADLANDS. THE WET AND UNSETTLED
WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH ABUNDANT RAINFALL
AND SHARP RISES ON AREA RIVERS AND STREAMS. THE POTENTIAL OF MINOR
FLOODING ON SELECTED MAINSTEM RIVERS IS POSSIBLE ON SATURDAY AND
SUNDAY. SPECIFIC FLOOD PRODUCTS WILL BE ISSUED AS THE EVENT DRAWS
CLOSER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-004-076-291300-
MENDOCINO COAST-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
449 AM PST WED NOV 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THE FIRST IN A SERIES OF FRONTS WILL BRING GUSTY WINDS AND RAIN TO
THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONGER FRONT WILL MOVE THROUGH THE REGION THURSDAY MORNING
ACCOMPANIED BY GUSTY WINDS AND ADDITIONAL RAIN. THE WET AND
UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH ABUNDANT
RAINFALL AND SHARP RISES ON AREA RIVERS AND STREAMS. THE POTENTIAL
OF MINOR FLOODING ON SELECTED MAINSTEM RIVERS IS POSSIBLE ON
SATURDAY AND SUNDAY. SPECIFIC FLOOD PRODUCTS WILL BE ISSUED AS THE
EVENT DRAWS CLOSER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 28, 3:28 PM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
328 PM PST WED NOV 28 2012

CAZ002-290730-
MENDOCINO COAST-
328 PM PST WED NOV 28 2012

...WIND AND RAIN WILL IMPACT THE MENDOCINO COAST...

STRONG SOUTHERLY WINDS ARE EXPECTED THURSDAY. WIND SPEEDS OF 25
TO 35 MPH WITH GUSTS TO 40 MPH ACROSS THE MENDOCINO COAST. LOCAL
GUSTS TO 45 MPH ARE POSSIBLE IN THE WIND PRONE AREAS. WINDS ARE
EXPECTED TO PEAK AROUND MIDDAY.

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:08 PM PSTGale WarningEKA54 hr
Nov 27, 9:08 PM PSTSmall Craft AdvisoryEKA6 hr
Nov 28, 4:12 AM PSTHigh Wind WarningEKA45 hr
Nov 28, 4:12 AM PSTWind AdvisoryEKA35 hr
Nov 28, 2:33 PM PSTStorm WarningEKA24 hr
Nov 28, 3:01 PM PSTFlood WatchEKA37 hr

Nearby

River Flood Watches in California, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.